NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 16, 2014
Postmenopausal increase in vaginal mucus
I am 59 and have been postmenopausal for about three years. I have not been on HRT. A few months ago I noticed my vaginal secretions had increased. The discharge was a dark yellow, but now is a light yellow and can be sticky. It does not have an odor, nor does it cause any itching. Routine tests for vaginal infections were negative. My doctor prescribed Vagifem about a month ago, but I’m concerned about the added estrogen because I’ve have had endometriosis, uterine fibroids, and fibrocystic breasts. Is the excess mucus a result of some kind of internal irritation? Should I pursue this further or just continue to use the Vagifem, which so far has not seemed to make a difference. Thank you.
Your doctor may have determined you have atrophic vaginitis. It is a form of irritation in the vagina thought to be related to low estrogen levels. You could take it for a couple of months twice a week and then discontinue it once your discharge is better. If it does not get better despite the Vagifem, check back with your doctor.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati